What to Do When Your Child Never Feels Like Eating
Stimulant medications like Ritalin or Adderall can trigger appetite suppression and weight loss in children, which can be alarming to parents. Here’s why it’s critical to adjust schedules, dosages, or prescriptions to find a solution.
About a decade ago, when we decided to start our daughter on Ritalin, we knew there would be challenges. But back then, information about attention deficit disorder (ADHD or ADD) wasn’t as accessible as it is today, and we didn’t know exactly what side effects to expect. One thing we weren’t prepared for was her immediate loss of appetite and weight.
Our pediatrician dismissed our concerns. Much later, we learned the real reason: stimulants can give patients the feeling of being full and, at the same time, drive up their metabolic rate and burn more calories. Fortunately, after a few months, our daughter began to gain back the weight she had lost. But for the next decade, she experienced cycles of weight loss and gain due to a variety of medications. And she’s not alone — many other children with ADHD are struggling with similar symptoms, with their parents often feeling like they have nowhere to turn.
Does Adderall or Ritalin Cause Weight Loss?
The fact is, ADHD medications and appetite disruption often go hand in hand. “The main group of medications used to treat ADHD are called psycho-stimulants,” says Larry B. Silver, M.D., a clinical professor of psychiatry at Georgetown University Medical Center in Washington, D.C. “These drugs, methylphenidate (Ritalin), dextro-amphetamine (Dexedrine), and mixed dextro- and levo-amphetamine (Adderall), can cause a loss of appetite, which may lead to weight loss if the medication is continued.” But the effects needn’t be extreme, especially if monitored by a physician and handled with understanding by parents.
Katerina Cole-Slaughter’s son, now 14, was diagnosed with ADHD at age 6 and was prescribed 5 mg of Ritalin, three times a day. The immediate side effect was loss of appetite, within thirty minutes of taking the drug.
Cole-Slaughter combated this by giving her son breakfast before he took his medication and holding his next dose until after lunch. It worked, and he experienced no weight loss. “After getting up to 60 mg of Ritalin a day, we switched him to Adderall, three times a day. Again, the side effect was lack of appetite for the first couple of hours after taking it. And he made up for his lack of appetite during the day at dinnertime!”
This is not uncommon, says Andrew Adesman, M.D., associate professor of pediatrics at Albert Einstein College of Medicine in New York City. “All medications have the potential to cause side effects. With stimulants, one of the side effects is decreased appetite, but this usually occurs only at midday.” Dr. Adesman says that the effect on weight in modest, usually seen in the beginning of treatment. “Parents can minimize the effects by being flexible with meal schedules. Don’t force your children to eat, but offer them snacks whenever they are hungry. It may be that they eat later in the day, and snack in the evening.”
Numerous studies have shown that decreased appetite generally tapers off over the first several weeks of a medication regimen. Observe your child’s eating patterns, try to get him to eat a good breakfast, and accept the fact that lunchtime may not be his hungry time. Feed your child nutrient-dense foods to pack a lot of nutritional value into a single serving, in case he doesn’t eat as much at midday.
When Should We Adjust ADHD Medication?
If your child experiences more than a 10 percent weight loss over a few weeks, his medication dose may need to be adjusted or the regimen changed entirely. As with any medication, the side effects of stimulants vary by child. Not all children will lose weight, and some will have to try several medications before finding the one that provides benefits without adverse reactions.
“For patients who don’t tolerate amphetamine-based stimulants well, there are alternatives, such as the slower-acting Strattera,” says Dr. Lisa Routh, director of medical health at the University of Texas Medical Branch at Galveston. Often, the slower-acting drugs are better for kids. “Appetite suppression is still an issue with the amphetamine derivatives; however, longer-acting drugs seem to have a milder effect on appetite,” says Dr. Routh.
When dealing with my daughter’s ups and downs, I sometimes felt more like a pharmacist than a mother when it came to monitoring medications and the resulting weight changes she experienced. Staying open to new options, and being patient with the current regimen of medication, is how we all survived.
How to Treat ADHD in Children: Next Questions
- What ADHD medications are used to treat children?
- Is ADHD medication right for my child?
- What are common side effects associated with ADHD medication?
- How can I address appetite suppression caused by ADHD medication use?
- How can I solve sleep problems associated with ADHD medication use?
- What can I do if ADHD medication use causes tics?
- How can I prevent the afternoon ‘medication crash?’
- What if my child becomes a ‘zombie’ while taking meds?
- Should my child take an ADHD medication vacation?
- What natural treatments help kids with ADHD?
- What if the medication stops working?
- How can I find an ADHD specialist near me?